Alert archive / Maine / Wind Advisories in 2022

Wind Advisory 4, NWS Caribou, ME

February 23, 2022Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind advisory at Feb 23, 2022, 3:32 PM EST for Piscataquis County, Somerset County, Maine. It took effect at Feb 23, 2022, 4:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2022, 3:32 PM EST (20:32 UTC)
In effect from
Feb 23, 2022, 4:00 PM EST
Expired
Feb 23, 2022, 10:29 PM EST
In force
6 hr
Issued by
NWS Caribou, ME

Counties Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 146 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS71 KCAR 232032
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
332 PM EST Wed Feb 23 2022

MEZ003-004-010-240445-
/O.NEW.KCAR.WI.Y.0004.220223T2100Z-220224T0600Z/
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot, 
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, 
Greenville, Monson, and Blanchard
332 PM EST Wed Feb 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Somerset, Northern Piscataquis and Central 
  Piscataquis Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
069 
WWUS71 KCAR 240201
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
901 PM EST Wed Feb 23 2022

MEZ003-004-010-240600-
/O.CON.KCAR.WI.Y.0004.000000T0000Z-220224T0600Z/
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot, 
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, 
Greenville, Monson, and Blanchard
901 PM EST Wed Feb 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Somerset, Northern Piscataquis and Central 
  Piscataquis Counties.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
426 
WWUS71 KCAR 240329
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1029 PM EST Wed Feb 23 2022

MEZ003-004-010-240430-
/O.CAN.KCAR.WI.Y.0004.000000T0000Z-220224T0600Z/
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot, 
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, 
Greenville, Monson, and Blanchard
1029 PM EST Wed Feb 23 2022

...WIND ADVISORY IS CANCELLED...

A few wind gusts to around 40 mph are still possible late this
evening, but the wind gusts will be gradually diminishing the
remainder of tonight, and therefore the wind advisory has been
cancelled. 

$$

CB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Feb 23, 11:37 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 23, 11:37 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1137 AM EST Wed Feb 23 2022

.SYNOPSIS...
Low pressure will cross northern Maine this morning, drawing a
cold front across the region this afternoon. High pressure will
cross the region Thursday. Another low will track south of the
Gulf of Maine Friday. High pressure returns on Saturday. A cold
front approaches from the west later Sunday with high pressure
building in early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130AM update...Skies are clearing across the southern tier of
the forecast area, and temps are rapidly rising. Temps in the
Bangor area have already reached 63 to 64 degrees this morning. Have
bumped up max Ts to reflect solar radiation effects...temps are
expected to drop after noon as the cold front moves through. In
the north, some patchy fog is occurring along the remains of the
warm front, so have updated to reflect this as well. Again, this
is expected to dissipate as the cold front brings drier air
in.

Previous Discussion...
The low pressure system to the NE will move off to the
Maritimes this morning. The cold front with this system will
remain to the north through the morning, allowing temps to
continue to rise. Expect upper 30s in the North Woods and St
John Valley, low 40s for the remainder of the north, and mid 50s
in the south. The majority of precip should move it with the
system throughout today, however, the high-res and extended
models show the possibility of lingering isolated to scattered
showers into the afternoon. In addition, dynamic models have
indicated the possibility of instability in the pre-frontal
boundary ahead of the cold front in the afternoon. Steepening
lapse rates are between 6-8 C/km with CAPE values near 50 J/kg
and upper level divergence. Though the airmass is expected to be
fairly dry aloft, can’t rule out the possibility of a snow
squall with falling temps, most likely in Central Aroostook and
the Central Highlands. Speaking of falling temps, as the cold
front starts to move through in the afternoon, temps will start
to drastically drop. 925-850mb temps show about a 15 degree
decrease before sunset. Winds will pick back up this evening as
the cold front exits over the waters.

By tonight, some isolated snow showers will stick around, but
should dissipate shortly after sunset. The main concern for this
evening into tonight will be the dangerous travel conditions due
to the flash freeze creating icy surfaces. Temps are expected to
drop into the single digits in the north and teens in the south
due to the cold airmass and clearing skies. Wind will shift to
the NW and decrease after midnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Sfc high pressure will be building east twd FA on Thu with nw winds
continuing. Skies will be mostly sunny throughout the day with temps
rising into the teens acrs the north and m20s over Downeast.

By 00z Friday s/wv will be ejecting into the midwest with 590 ridge
over the Gulf steering significant moisture twd the northeast. Parent
sfc low moves thru the Great Lakes Fri morning as a secondary low
winds up near the Delmarva late morning into early afternoon. Impact
by this system likely to be determined by the strength of the
Canadian high building twd Atlantic Canada. Guidance has very slowly
shifted south with coastal low with Downeast coast possibly the only
area experiencing warning snowfall amnts Friday into Friday evening
but will allow later shifts to get another look at things before
issuing headlines. Ensemble mean snowfall amnts look to be falling
just south of our land areas thus confidence is low.

Friday will likely be the coldest day for the next 7 days under
cloudy skies and snow falling over most of the region. Coastal low
will be pulling south of Nova Scotia Friday evening with high
pressure ridge axis building in behind twd daybreak.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Flow aloft becomes zonal following system with temps moderating
close to normal on Sunday. Cold front will be dropping south out of
Canada Sunday afternoon/evening. Timing of front will determine how
much temps climb drg the day. Only a low chc of snow showers in the
afternoon as front passes thru. Cold air and high pressure follows
in wake of fropa on Sunday evening. Little in the way of organized
systems expected into the middle of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR/IFR cigs/vsby for the morning with improving
vsby as the precip moves out. This morning, SW winds 5-10 kts
with gusts up to 20 kts. This afternoon, W winds 15-20 kts with
gusts up to 25 kts. By tonight, VFR cigs/vsby with W winds
shifting to NW before midnight and decreasing to 10-15 kts. LLWS
expected on and off for all terminals today.

SHORT TERM:
Thu-Thu night...VFR. NW 5-15kts and gusty early becoming NNW 5kts
Thu night.

Fri-Fri night...VFR HUL north thru afternoon then diminishing to MVFR
in -sn. IFR in moderate sn at BGR/BHB. NNE 5-10kts and gusty in the
afternoon.

Sat-Sat night...VFR. Potential MVFR cigs and vsbys in -sn late Sat
night at northern terminals. WSW 5-15kts.

Sun...Mainly VFR though may see brief MVFR in -sn in the afternoon.
SW 5-15kts.

&&

.MARINE...
NEAR TERM: The Gale Warning remains in effect until 11AM this
morning. Seas are expected to decrease throughout today. By
tonight, a possible gale headline will be needed with gusts
near 40 kts. Seas 5-8 ft.

SHORT TERM: SCAs likely to be needed Thu morning before winds
and seas diminish Thu afternoon. Winds and seas will increase
above 25kts Fri afternoon ahead of the next system. Conditions
drop below SCA Sat morning through late Sat night before
increasing again to SCA levels.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for
     ANZ050>052.

&&

Near Term...LF/LaFlash
Short Term...Buster
Long Term...Buster
Aviation...LF/LaFlash/Buster
Marine...LF/LaFlash/Buster
Hazardous weather outlook, Feb 23, 3:31 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
331 PM EST Wed Feb 23 2022

MEZ001-002-005-006-242045-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
331 PM EST Wed Feb 23 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-242045-
Northern Somerset-Northern Piscataquis-
331 PM EST Wed Feb 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for North Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-242045-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
331 PM EST Wed Feb 23 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is expected Friday into Friday night with moderate
snow accumulations possible by Saturday morning. Travel impacts are
likely Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-242045-
Central Piscataquis-
331 PM EST Wed Feb 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Central Highlands Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow is expected Friday into Friday night with moderate
snow accumulations possible by Saturday morning. Travel impacts are
likely Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-242045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
331 PM EST Wed Feb 23 2022

...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-242045-
Coastal Hancock-Coastal Washington-
331 PM EST Wed Feb 23 2022

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 23, 12:23 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1223 PM EST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     SNOW             1 NNE MOUNT KATAHDIN    45.92N 68.91W
02/23/2022  M2.0 INCH        PISCATAQUIS        ME   PARK/FOREST SRVC

            MIXED WITH SLEET AND FREEZING RAIN.

&&
Local storm report, Feb 23, 1:10 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
110 PM EST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    2 SSE CASTLE HILL       46.70N 68.22W
02/23/2022  M0.16 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            FLAT ICE EQUIVALENT OF 0.06 INCHES RADIAL
            ICE.

1253 PM     FREEZING RAIN    3 ENE FRENCHVILLE       47.29N 68.31W
02/23/2022  M0.17 INCH       AROOSTOOK          ME   OTHER FEDERAL

&&
Local storm report, Feb 23, 1:11 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
111 PM EST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            2 SSE CASTLE HILL       46.70N 68.22W
02/23/2022  M1.1 INCH        AROOSTOOK          ME   NWS EMPLOYEE

1254 PM     SNOW             2 SSE CASTLE HILL       46.70N 68.22W
02/23/2022  M2.1 INCH        AROOSTOOK          ME   NWS EMPLOYEE

            COMBINED SNOW AND SLEET.

&&
Local storm report, Feb 23, 1:12 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
112 PM EST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 N CARIBOU             46.87N 68.01W
02/23/2022  M1.8 INCH        AROOSTOOK          ME   OFFICIAL NWS OBS

            COMBINED SNOW AND SLEET.

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:41 AM ESTSmall Craft AdvisoryCAR6 hr
Feb 23, 3:31 PM ESTWinter Storm WatchCARHancock, Washington23 hr
Feb 23, 3:33 PM ESTGale WarningCAR11 hr
Feb 23, 4:12 PM ESTSpecial Weather StatementCARWashington48 min
Feb 23, 5:47 PM ESTSpecial Weather StatementCARAroostook58 min
Feb 23, 6:53 PM ESTSpecial Weather StatementCAR52 min

Nearby

Wind Advisories in Maine, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.